Ohio, 2015

High Wind and Strong Wind in Ohio, November 12, 2015

November 12, 2015 · NWS CLE · 5 events in 5 counties and zones

An area of very strong low pressure moved northeast across the Central Great Lakes on November 12th. A cold front stretching south from the low swept east across northern Ohio during the morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of very strong low pressure moved northeast across the Central Great Lakes on November 12th. A cold front stretching south from the low swept east across northern Ohio during the morning. Strong southwest to west winds behind the cold front gusted to as much as 60 mph. Many trees, limbs and power lines were downed by the strong winds. The strongest measured gust was 62 mph at the Fairport Harbor Lighthouse in Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 12, 9:10 AM EST, 50 minutes earlier.

Area forecast discussion, Nov 12, 9:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 AM EST THU NOV 12 2015

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING AS
LOW PRESSURE TRACKS THROUGH THE CENTRAL GREAT LAKES. THIS SYSTEM
WILL CONTINUE NORTHEAST ACROSS QUEBEC...PULLING A SECONDARY FRONT
ACROSS THE EASTERN GREAT LAKES FRIDAY EVENING. HIGH PRESSURE WILL
BUILD OVER THE OHIO VALLEY ON SATURDAY THEN SLOWLY SHIFT TO THE EAST
COAST THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT BISECTS THE AREA FROM NORTH TO SOUTH AND IS ABOUT TO
MOVE INTO CLEVELAND AND MANSFIELD. WINDS HAVE INCREASED QUITE A
BIT WEST OF THE FRONT. SHOWERS ARE VERY LIMITED WITH THE FRONT AT
THIS TIME. EXPECTING A CLUSTER OF SHOWERS MOVING ACROSS NORTHERN
INDIANA TO MOVE EAST ACROSS THE FORECAST AREA DURING THE LATE
MORNING AND EARLY AFTERNOON. SO WILL KEEP CHANCE POPS GOING
THROUGH THE MORNING AND EARLY AFTERNOON.

HIGH WIND WARNINGS AND ADVISORIES WILL REMAIN IN PLACE AS STRONGER
WINDS MOVE IN BEHIND THE COLD FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WINDS WILL START TO COME DOWN THIS EVENING AND HEADLINES ARE
SCHEDULED TO EXPIRE AT 10 PM. ONLY AREA OF CONCERN FOR POSSIBLY
NEEDING TO EXTEND HEADLINES IS ALONG THE NORTHEAST LAKESHORE. GOOD
CONVERGENCE SETS UP ALONG THE LAKESHORE WITH POPS INCREASING TO
LIKELY AFTER MIDNIGHT. WINDY CONDITIONS WILL CONTINUE ON FRIDAY WITH
GUSTS TO 45 MPH POSSIBLE ONCE AGAIN IN THE TIGHT CYCLONIC FLOW.

SECONDARY UPPER LEVEL TROUGH PUSHES SOUTHEAST ACROSS THE AREA ON
FRIDAY AFTERNOON. THIS WILL BRING AN INCREASE IN MOISTURE WITH
SCATTERED SHOWERS INLAND. SHOWERS WILL RAMP UP EVEN MORE ALONG
THE NORTHEAST LAKESHORE AS INSTABILITY INCREASES OVER LAKE ERIE.
EQUILIBRIUM LEVELS ARE FORECAST TO EXCEED 15K FEET AND CAN NOT
RULE OUT A LITTLE BIT OF LIGHTNING. HAVE HIGH POPS IN NE OH/NW PA
ON FRIDAY EVENING AS THE STEERING FLOW SHIFTS TO NW BEHIND THE
TROUGH. TEMPERATURES WILL DIP INTO THE MID TO UPPER 30S AND BE
NEAR A CRITICAL MARK FOR SNOW...ESPECIALLY IN NW PA OVER THE
HIGHER TERRAIN. SUSPECT GOOD ENOUGH PRECIP RATES THAT WE WILL SEE
PRECIP SWITCH OVER TO SNOW AND POSSIBLY ACCUMULATE IN THE HIGHER
AREAS. RAISED ACCUMULATIONS IN FAVORED AREAS UP TO ABOUT 2
INCHES. IF TEMPERATURES END UP BEING JUST A BIT COOLER THAN COULD
END UP WITH HIGHER ACCUMULATIONS IN PENNSYLVANIA.

HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY ON SATURDAY WITH
CLOUDS GRADUALLY CLEARING FROM SW TO NE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUNDAY WILL BE A NICE DAY FOR THIS TIME OF YEAR AS HIGH PRESSURE
WILL BE OFF TO THE SOUTHEAST.  PLENTY OF SUNSHINE AND ABOVE NORMAL
TEMPERATURES ARE EXPECTED.  HIGH PRESSURE WILL ALSO DOMINATE MONDAY
BUT CLOUDS WILL BE ON THE INCREASE LATE AS ANOTHER POTENT STORM
SYSTEM DEVELOPS OVER THE GREAT PLAINS.  LOT'S OF UNCERTAINTY WITH
THIS SYSTEM AND THE MODELS CONTINUE TO SHOW DIFFERING SOLUTIONS.
WILL MAKE ONLY MINOR CHANGES TO THE FORECAST GIVEN THESE
UNCERTAINTIES.  RAIN CHANCES ARE POSSIBLE BY EARLY TUESDAY IN THE
WEST BUT BEST CHANCES FOR PRECIP DURING THE PERIOD SHOULD OCCUR LATE
TUESDAY NIGHT INTO WEDNESDAY.  BY THAT TIME GOOD WARM AIR ADVECTION
WILL BE ONGOING IN THE INCREASINGLY MOIST SOUTHERLY FLOW.  WILL
STICK WITH CHANCE TYPE POPS FOR NOW GIVEN TIMING CONCERNS.  MUCH OF
THE AREA COULD REACH 60 FOR HIGH TEMPS BOTH TUESDAY AND WEDNESDAY.
THIS IS ABOUT 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
THE SURFACE COLD FRONT IS ALONG THE OH/IN BORDER AND SHOULD BE
EAST OF THE AREA BY 18Z. SOUTHERLY WINDS AHEAD OF THE FRONT
CONTINUE TO INCREASE AND ALREADY SEEING 30 KNOT GUSTS. BEHIND THE
FRONT WINDS WILL BECOME SW TO WSW AND INCREASE. SOME GUSTS IN
EXCESS OF 40 KNOTS ARE LIKELY ALL AREAS WITH 50 KNOTS POSSIBLE IN
NW OH AND NEAR THE LAKE. NOT MUCH MORE THAN LIGHT PRECIP GOING ON
AND IT IS DOUBTFUL THAT ANYTHING MORE SIGNIFICANT WILL GET GOING
AHEAD OF THE FRONT. CIGS HAVE DIPPED TO MVFR IN THE WEST AND WILL
DO SO IN THE EAST SHORTLY. THE DRY SLOT AND ASSOCIATED CLEARING
SEEN ON SATELLITE HAVE BEEN SHRINKING SO DO NOT EXPECT CIGS TO
REBOUND DURING THE DAYLIGHT HOURS. WILL TRY TO BRING CIGS BACK TO
VFR THIS EVENING BUT THAT MAY BE OPTIMISTIC LOOKING AT THE
UPSTREAM OBS IN THE WRAP AROUND.

OUTLOOK...NON VFR POSSIBLE IN LAKE EFFECT SHOWERS IN THE EAST INTO
SATURDAY.

&&

.MARINE...
NO CHANGES TO THE HEADLINES THIS MORNING AS A GALE
WARNING SHOULD WORK.  SEE NO NEED FOR A STORM AS SUSTAINED WINDS
WILL TOP OUT IN THE 35 TO 40 KNOT RANGE.  WOULD BE MORE CONCERNED IF
THE LOW WAS STILL DEEPENING BUT IT IS FORECAST TO FILL A COUPLE MB
TODAY.  THE SURFACE COLD FRONT WILL CROSS THE LAKE DURING THE DAY
FLIPPING THE WINDS TO THE WEST.  WINDS WILL DIMINISH SOME LATE
TONIGHT BUT COULD GET CLOSE TO GALE AGAIN ON FRIDAY AS ANOTHER
TROUGH ROTATES ACROSS THE LAKE. WINDS WILL DIMINISH FRIDAY NIGHT AND
SATURDAY AS A SURFACE HIGH BUILDS IN FROM THE SOUTHWEST. THE SURFACE
RIDGE WILL MOVE EAST OF THE LAKE ON SATURDAY NIGHT ALLOWING SW FLOW
TO RETURN. SOUTHERLY FLOW WITH THEN CONTINUE THROUGH MONDAY. &&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ009>012-
     019-028.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR OHZ013-014-
     020>023-029>033-036>038-047-089.
     HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ003-
     006>008-017-018-027.
PA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ001>003.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY FOR
     LEZ061-142>149-162>169.
     LOW WATER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST FRIDAY
     FOR LEZ142>144-162>164.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ003-
     006>012-017>019-027-028.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR OHZ013-014-
     020>023-029>033-036>038-047-089.
PA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 4 AM EST FRIDAY FOR LEZ061-142>149-162>169.
     LOW WATER ADVISORY UNTIL 10 AM EST FRIDAY FOR LEZ142>144-
     162>164.

&&

SYNOPSIS...KEC
NEAR TERM...LOMBARDY
SHORT TERM...KEC
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Nov 12, 6:53 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
653 AM EST THU NOV 12 2015

OHZ013-014-020>023-029>033-036>038-047-089-PAZ001>003-131200-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
653 AM EST THU NOV 12 2015

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS ARE EXPECTED AGAIN ON FRIDAY AND A WIND ADVISORY MAY
BE NEEDED. PLEASE STAY TUNED TO LATER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ009>012-019-028-131200-
ERIE OH-LORAIN-CUYAHOGA-LAKE-HURON-CRAWFORD-
653 AM EST THU NOV 12 2015

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS ARE EXPECTED AGAIN ON FRIDAY AND A WIND ADVISORY MAY
BE NEEDED. PLEASE STAY TUNED TO LATER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-017-018-027-131200-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
653 AM EST THU NOV 12 2015

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS ARE EXPECTED AGAIN ON FRIDAY AND A WIND ADVISORY MAY
BE NEEDED. PLEASE STAY TUNED TO LATER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-131200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
653 AM EST THU NOV 12 2015

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

WINDS WILL BE CLOSE TO GALE FORCE ON FRIDAY AND THE GALE WARNING
MAY NEED TO BE EXTENDED. PLEASE STAY TUNED TO LATER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-131200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
653 AM EST THU NOV 12 2015

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS WILL BE CLOSE TO GALE FORCE ON FRIDAY AND THE GALE WARNING
MAY NEED TO BE EXTENDED. PLEASE STAY TUNED TO LATER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lucas

When
November 12, 10:00 AM EST to 2:00 PM EST
Where
Lucas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Winds estimated to be 60 mph downed a few trees and power lines in Lucas County. Scattered power outages were reported. A peak measured gust of 53 mph was measured by an automated sensor at Toledo Express Airport at 1154 am.

High Wind, Ottawa

When
November 12, 10:00 AM EST to 2:00 PM EST
Where
Ottawa forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
C-MAN Station
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Winds estimated to be 60 mph downed a few trees and power lines in Ottawa County. Scattered power outages were reported. A peak measured gust of 59 mph was measured by an automated sensor near Marblehead.

High Wind, Cuyahoga

When
November 12, 10:00 AM EST to 2:00 PM EST
Where
Cuyahoga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Winds estimated to be 60 mph downed a few trees and power lines in Cuyahoga County. Scattered power outages were reported. A peak measured gust of 51 mph was measured by an automated sensor at Burke Lakefront Airport at 1236 pm.

High Wind, Lorain

When
November 12, 11:00 AM EST to 2:00 PM EST
Where
Lorain forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Winds estimated to be 60 mph downed a few trees and power lines in Lorain County. Scattered power outages were reported. A peak measured gust of 51 mph was measured by an automated sensor at the Lorain County Airport at 1045 am.

Strong Wind, Stark

When
November 12, 11:00 AM EST to 2:00 PM EST
Where
Stark forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Strong winds downed a few power lines in Stark County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608679, 608680, 608682, 608681, 608683.